Iowa, 2006

Damaging Winds in Iowa, July 19 to 20, 2006

July 19 to 20, 2006 · NWS ARX · 11 events in 5 counties and zones

Thunderstorm winds gusting as high as 70 mph were reported by the public, storm spotters and law enforcement officials. Near Guttenberg, Monona and McGregor (Clayton County), swaths of trees were blown down and corn was flattened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
$22,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorm winds gusting as high as 70 mph were reported by the public, storm spotters and law enforcement officials. Near Guttenberg, Monona and McGregor (Clayton County), swaths of trees were blown down and corn was flattened. In addition, KIMT-TV reported a large tree was blown down onto a car in Osage (Mitchell County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 8:22 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 19, 8:22 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
922 PM CDT WED JUL 19 2006

.UPDATE...AS OF 02Z...OLD OUTFLOW BOUNDARY FROM TODAYS EARLIER
CONVECTION STILL DRAPED FROM NORTHWEST IL INTO CENTRAL AND
NORTHWEST IOWA. MEANWHILE...SURFACE COLD FRONT EXTENDED FROM
NORTHERN MN TO LOW PRESSURE IN EASTERN NEBRASKA. PER LATEST RUC
AND NAM/WRF...850MB MOISTURE TRANSPORT BEGINNING TO INCREASE WITH
INCREASE IN LOW LEVEL JET. AS A RESULT...CONVECTION OVER PARTS OF
SOUTHERN MN AND NORTHERN IOWA HAS BEGUN TO INTENSIFY.

EVEN THOUGH SURFACE BASED INSTABILITY HAS BEEN BEST TO OUR SOUTH
AND WEST...ELEVATED INSTABILITY REMAINS SUFFICIENT FOR SEVERE
STORMS. LARGE HAIL AND DAMAGING WINDS APPEARS TO BE THE PRIMARY
THREAT INTO THE EARLY MORNING HOURS OF THURSDAY. SEE LATEST
HAZARDOUS WEATHER OUTLOOK.

NO MAJOR CHANGES ANTICIPATED TO CURRENT DATA BASE WITH RESPECT TO
RAIN PROBABILITIES. WILL PROBABLY NEED TO ADD SEVERE POTENTIAL IF
CONVECTION CONTINUES TO INTENSIFY AND PROPAGATE EASTWARD.

COORDINATED WITH SPC AND SEVERE WEATHER WATCH APPEARS PROBABLE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Jul 19, 7:24 PM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
824 PM CDT WED JUL 19 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
824 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT APPROACHING FROM THE WEST SHOULD TRIGGER ADDITIONAL
THUNDERSTORMS. AT THIS TIME...SEVERE STORMS ARE STILL POSSIBLE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT...MAINLY ALONG AND
SOUTH OF A CLAREMONT MINNESOTA...TO TOMAH AND ADAMS WISCONSIN LINE.
ANY TORNADO THREAT APPEARS TO BE CONFINED MAINLY TO PORTIONS OF
NORTHEAST IOWA AND ADJACENT AREAS OF SOUTHWEST WISCONSIN.

IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE...WHICH COULD CAUSE
RUNOFF PROBLEMS...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN. THE
BEST TIME FOR SEVERE STORMS SHOULD BE UNTIL AROUND 3 AM THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY NIGHT AND MONDAY...
BRINGING A CHANCE FOR THUNDERSTORMS. WHILE SEVERE WEATHER IS
CURRENTLY NOT ANTICIPATED WITH THIS SYSTEM...IT IS STILL TOO EARLY TO
DETERMINE WITH CONFIDENCE THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NEEDED TONIGHT AND SPOTTER GROUPS
ARE ADVISED TO CONTINUE MONITORING THE LATEST WEATHER INFORMATION.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, Jul 19, 10:00 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             7 W ORONOCO             44.16N 92.68W
07/19/2006  E0.75 INCH       DODGE              MN   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Jul 19, 10:13 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1113 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     HAIL             3 S KELLOGG             44.26N 92.00W
07/19/2006  E0.88 INCH       WABASHA            MN   PUBLIC

&&

SHEA
Local storm report, Jul 19, 11:00 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     3 NW WAUMANDEE          44.33N 91.74W
07/19/2006                   BUFFALO            WI   LAW ENFORCEMENT

            TREES DOWN NEAR HIGHWAY 88 AND COUNTY ROAD E.

&&

SHEA
Local storm report, Jul 19, 11:04 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1204 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             CONCEPTION              44.26N 92.10W
07/19/2006  E0.50 INCH       WABASHA            MN   TRAINED SPOTTER

1155 PM     HAIL             KELLOGG                 44.31N 92.00W
07/19/2006  E0.88 INCH       WABASHA            MN   AMATEUR RADIO

1155 PM     HAIL             LAKE CITY               44.45N 92.28W
07/19/2006  E0.25 INCH       WABASHA            MN   AMATEUR RADIO

&&

BREESER

The radar

The La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
July 19, 11:10 PM CST
Where
Mitchell County, 3 mi W of Osage
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.283, -92.883

Thunderstorm Wind, Mitchell

When
July 19, 11:15 PM CST
Where
Mitchell County, Osage
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
43.283, -92.817

Thunderstorm Wind, Howard

When
July 19, 11:20 PM CST
Where
Howard County, Riceville
Measured
61 kt (70 mph) measured gust
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
43.367, -92.550

Thunderstorm Wind, Howard

When
July 19, 11:35 PM CST
Where
Howard County, 3 mi S of Cresco
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -92.117

Thunderstorm Wind, Winneshiek

When
July 20, 12:00 AM CST
Where
Winneshiek County, Decorah
Measured
57 kt (66 mph) estimated gust
Property damage
$800
Reported by
LAW ENFORCEMENT
Coordinates
43.300, -91.800

Thunderstorm Wind, Fayette

When
July 20, 12:12 AM CST
Where
Fayette County, 6 mi N of Oran
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.783, -92.083

Thunderstorm Wind, Fayette

When
July 20, 12:40 AM CST
Where
Fayette County, Oelwein
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.683, -91.900

Thunderstorm Wind, Clayton

When
July 20, 12:55 AM CST
Where
Clayton County, Elkader
Measured
58 kt (67 mph) estimated gust
Property damage
$2,000
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.850, -91.400

Thunderstorm Wind, Clayton

When
July 20, 1:15 AM CST
Where
Clayton County, 4 mi E of Monona
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.050, -91.317

Thunderstorm Wind, Clayton

When
July 20, 1:15 AM CST
Where
Clayton County, Guttenburg
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.783, -91.100

Thunderstorm Wind, Clayton

When
July 20, 1:30 AM CST
Where
Clayton County, 2 mi S of Mc Gregor
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Crop damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.983, -91.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516246, 5516248, 5516247, 5516252, 5516253, 5516249, 5516254, 5516255, 5516250, 5516256, 5516251.